Missouri, 2006

Damaging Winds in Missouri, March 9, 2006

March 9, 2006 · NWS MEG · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 8, 8:29 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 8, 8:29 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CST WED MAR 8 2006

.UPDATE...
WIND SPEEDS HAVE FALLEN WELL BELOW ADVISORY CRITERIA FOR SEVERAL
HOURS. LATEST RUC FORECAST SOUNDINGS AND UPSTREAM OBSERVATIONS
WOULD INDICATE THAT ADVISORY CRITERIA SHOULD NOT BE REACHED AGAIN
BEFORE 12Z. WILL CANCEL ADVISORY...BUT MENTION IN TEXT THAT ONE
MAY BE NEEDED DURING THE DAYTIME HOURS ON THURSDAY.

SEEING PRECIP ECHOES ACROSS ABOUT NORTHWEST THIRD OF
ARKANSAS...BUT THEY HAVENT BEEN MAKING MUCH PROGRESS EASTWARD
OVER THE LAST SEVERAL HOURS. THUNDERSTORMS STILL BACK IN EASTERN
OKLAHOMA AT 02Z. TROF OVER NM/W TX STARTING TO MOVE EASTWARD.
CANNOT RULE OUT CONVECTION MOVING INTO THE AREA BY SUNRISE...AND
WITH CURRENT RADAR ECHOES IN ARKANSAS...WILL LEAVE POPS ALONE.

CURRENT FORECAST LOWS MAY BE A COUPLE OF DEGREES TOO COOL IF WINDS
STAY UP...BUT WILL NOT MAKE ADJUSTMENTS QUITE YET.

UPDATE OUT SHORTLY TO CANCEL WIND ADVISORY...AND WILL CONTINUE TO
MONITOR POP/TEMPERATURE TRENDS FOR ADDITIONAL UPDATES.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

WAGNER
Hazardous weather outlook, Mar 8, 8:42 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
842 PM CST WED MAR 8 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100445-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
842 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TO MEMPHIS TO CLARKSDALE. THE MAIN THREATS FOR SEVERE
WEATHER TONIGHT WILL BE HAIL AND DAMAGING WINDS. ANY SEVERE
WEATHER THAT OCCURS OVERNIGHT WILL LIKELY BE AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH
THURSDAY. AN UPPER LEVEL TROUGH ALONG WITH A SURFACE FRONT WILL
COMBINE TO BRING A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
AREA. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...BUT
ISOLATED TORNADOES ARE POSSIBLE. THE LINE OF THUNDERSTORMS IS
EXPECTED TO APPROACH THE MISSISSIPPI RIVER DURING THE MORNING
HOURS ON THURSDAY...AND SHOULD MOVE EASTWARD INTO ALABAMA AND
MIDDLE TENNESSEE BY EARLY EVENING. HEAVY RAIN WILL ACCOMPANY SOME
OF THE STRONGER STORMS AS WELL.

IN ADDITION...WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH ARE
POSSIBLE DURING THE DAYTIME HOURS ON THURSDAY. A WIND ADVISORY MAY
BE NEEDED DURING THE DAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR SEVERE WEATHER
OPERATIONS WEST OF THE MISSISSIPPI RIVER BY SUNRISE...AND WILL BE LIKELY
ACROSS MOST OR ALL OF THE MID-SOUTH FOR THE DAYTIME HOURS ON
THURSDAY.

In the hours before

Special weather statement, Mar 9, 12:11 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 AM CST THU MAR 9 2006

ARZ008-017-018-090645-
RANDOLPH AR-GREENE AR-LAWRENCE AR-
1211 AM CST THU MAR 9 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE...LAWRENCE AND
RANDOLPH COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 9 MILES WEST OF MINTURN AT 1211 AM CST...MOVING NORTHEAST AT
45 MPH.

PEOPLE IN GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE
CITIES OF BLACK ROCK...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Mar 9, 12:41 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             HOXIE                   36.04N 90.98W
03/09/2006  E0.75 INCH       LAWRENCE           AR   LAW ENFORCEMENT

&&

CJC
Local storm report, Mar 9, 1:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     5 W RECTOR              36.26N 90.38W
03/09/2006                   GREENE             AR   LAW ENFORCEMENT

            TREES DOWN

&&

CJC

The radar

The Memphis radar (KNQA), 130 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
March 9, 1:15 AM CST to 1:30 AM CST
Where
Dunklin County, Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -90.067

Numerous tree limbs were blown down.

Thunderstorm Wind, Pemiscot

When
March 9, 7:30 AM CST to 7:35 AM CST
Where
Pemiscot County, Caruthersville
Measured
62 kt (71 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.183, -89.650

A local radio station reported a wind gust to around 67 mph.

Thunderstorm Wind, Dunklin

When
March 9, 5:48 PM CST to 5:55 PM CST
Where
Dunklin County, Kennett
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
36.233, -90.067

A shed was blown down. Several large trees and some stop signs were also knocked down.

Thunderstorm Wind, Pemiscot

When
March 9, 6:00 PM CST to 6:05 PM CST
Where
Pemiscot County, Wardell
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.367, -89.817

Two buildings were severely damaged. A radio tower was also damaged.

Thunderstorm Wind, Dunklin

When
March 9, 6:15 PM CST to 6:20 PM CST
Where
Dunklin County, Malden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
36.567, -89.967

Several large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496433, 5496434, 5496435, 5496437, 5496436.